PDA

View Full Version : Prednisone?



Desleywr
12-02-2011, 01:03 AM
I went on Prendisone for a month back in 2009 and had a heart spasm which was at the time put down to a reaction to the Prendisone. I have just had another heart/chest pain incident but not on Prendisone and this is still being looked into. Has any others had reactions on Prendisone or is it just Lupus doing its thing. I was told by the gp that Lupus can cause spasm of the veins around the heart. I go to my rhumy next week for the first time and would like to be a bit better informed about Prendisone.

I see that lots of people have weight problems on Prendisone. Is it necessary to take Prendisone? If so why what does it do that other drugs don't?

Thanks for your help!

tgal
12-02-2011, 07:36 AM
First off let me say that I have a love/hate relationship with steroids. I hate having to take them. I hate what they do to my body (inside and out) but without them I can hardly deal with this disease. Do you have to take steroids? Each of us is different but I will say that steroids are a front line drug meaning that they are one of the first things given to reduce the inflammation in our body. Only your doctor can tell you if you are at a place where steroids are needed but sadly we don't have a whole lot of options

As for the heart issues. Yes, Lupus can cause heart issues. SLE can attack the organs or, as you mentioned, caused the spasms which reduces blood flow into the heart. The spasms are called angina and I carry nitro in my purse. When I get chest pains the nitro opens everything up and we go on about our business.

Mica
12-02-2011, 04:11 PM
Im with Tgal, hate what the steroids do to me but I couldn't get up in the morning without them. When I take steroids it helps with my pain so heart spasm because of the prednisone has never happened to me. Have you brought this spasm problem up with your doctor in before? Seems like something that should be taken in consideration if thats what is happening. Now the weight thing, if you watched what you ate it wouldn't be a problem. I personally havn't had that much problem with my weight because of the prednisone but I can see why it happens a lot because your hungry all the time.

Desleywr
12-02-2011, 04:49 PM
Thanks for your comments. Yes weight gain of 5kl in just 3weeks when I tried it in2009. I will be discussing the heart issue with the rhumy on Thur 8th. Had the Eco stress yesterday and that said I was having an extra heart beat then missing a beat along with other stuff ey wouldn't say until I see the cardio.

If Prendisone only gets rid of pain I may not take it I will discuss this with the Dr. If it stops the progression of the disease then I feel I should take it. During the trial my husband said my speech doubled in speed which was interesting and he said I hardly shut up... Oh well I didn't notice that and HEE HEE he will cope I have bought him an iPod since HEE HEE. Thank you for your comments and I will let you know what e Dr says later this week.

steve.b
12-02-2011, 07:54 PM
i was givern steroids, when first diagnosed.
i had no problems taking them.
i had a round of steroids after my operation, a short course, but a lot stronger.
again i had no adverse side effects.

everyone is different. what effects some people... does not effect others.
it is unfortunate, but there is no real hard and fast rule.
only guide lines, when it comes to lupus and its medication.

rob
12-02-2011, 08:39 PM
Like Mari, and many others, I too have a love/hate relationship with steroids. The side effects, depending upon your dose and duration, can go from short and mild, to longer, and severe.

I hate the side effects, but I do like the nearly immediate anti-inflammatory effects.

Rob

Merrilyn OZ
12-02-2011, 10:37 PM
Hi Desley,

I've been on Steroids for over 40 years, luckily for me weight has not been a problem.
My original diagnosis was because of pericarditis ( swollen heart) and over ensuing years i suffered bouts of chest pain - I was'nt on prednisolone at that time.
I've managed to lead a fairly normal life with steroids being stepped up when in a flare
Droping back to 10mg when in remission.
However last year my then Rheumy(same one Linda had issues with) said it was time I came off prednisone and put me on Methotrexate
I could hardly function, muscles and joints seemed to seize up and I could hardly get out of a chair with out help.
Since coming to Gold Coast I have a new Consultant Rheumy who could'nt believe some one would do that.
I'm now back on 10mg Prednislone, have had several operations from which I recovered well and life's looking good.
Talk to your Rheumy and explain your concerns after your previous experience, ask questions
As Steve says everyone is different.
Good luck

Merrilyn

Desleywr
12-03-2011, 12:04 AM
Hi Desley,

I've been on Steroids for over 40 years, luckily for me weight has not been a problem.
My original diagnosis was because of pericarditis ( swollen heart) and over ensuing years i suffered bouts of chest pain - I was'nt on prednisolone at that time.
I've managed to lead a fairly normal life with steroids being stepped up when in a flare
Droping back to 10mg when in remission.
However last year my then Rheumy(same one Linda had issues with) said it was time I came off prednisone and put me on Methotrexate
I could hardly function, muscles and joints seemed to seize up and I could hardly get out of a chair with out help.
Since coming to Gold Coast I have a new Consultant Rheumy who could'nt believe some one would do that.
I'm now back on 10mg Prednislone, have had several operations from which I recovered well and life's looking good.
Talk to your Rheumy and explain your concerns after your previous experience, ask questions
As Steve says everyone is different.
Good luck

Merrilyn

Which rhumy did you and Linda have issues with? I saw one back in 2008 and wasn't impressed so stopped going ...might be the same one?

Merrilyn OZ
12-04-2011, 05:19 PM
Dr Langlands and we saw him at Midlands, but he possible has clinics elsewhere.

Desleywr
12-04-2011, 05:38 PM
Ahh good I am not seeing him I am seeing Dr Mark Reed at Hollowood. I was referred to him by Jollydolly over coffee. Thanks for that.

jmail
12-08-2011, 03:57 PM
My little two cents worth on the steroids issue: Like all above, love/hate relationship. For me, with CVID, most of the "traditional" lupus meds are out, since I already have a depressed immune system, so steroids and just a few other meds are "safe" for me to take. We try to stay low-dose, but have to bump up during flares. The really *big* thing with steroids for me is that they mess with my blood sugar, and I have to really watch what I eat when I go up in dosage, and increase my glucophage dosage up to the max. One of the reasons for weight gain with steroids is because of that sugar reaction most folks have, where you become sort-of "insulin resistant" and don't burn the sugars like you normally would. So a bit more exercise (as tolerated, which isn't...) and up the protien vs the carbs... etc...